Alert archive / Kansas / Tornado Warnings in 2023

Tornado Warning 14, NWS Topeka, KS

May 12, 2023Brown County, Kansas

NWS Topeka, KS issued this tornado warning at May 12, 2023, 8:35 PM CDT for Brown County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2023, 8:35 PM CDT (01:35 UTC)
Expired
May 12, 2023, 9:00 PM CDT
In force
25 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Brown County, KS

The radar

The Topeka radar (KTWX), 111 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 5:06 PM CDTSevere Thunderstorm WatchSPC8 hr
May 12, 7:33 PM CDTTornado WatchSPC3 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3056 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3056 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
2.6
Supercell composite
16.8

Open this sounding in Storm Lab

The text

As transmitted.

118 
WFUS53 KTOP 130135
TORTOP
KSC013-130200-
/O.NEW.KTOP.TO.W.0014.230513T0135Z-230513T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
835 PM CDT Fri May 12 2023

The National Weather Service in Topeka has issued a

* Tornado Warning for...
  Southeastern Brown County in northeastern Kansas...

* Until 900 PM CDT.
    
* At 835 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 4 miles south of Robinson, moving northeast at 30 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Brown County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3973 9534 3971 9544 3976 9548 3986 9534
TIME...MOT...LOC 0135Z 231DEG 25KT 3976 9541 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$
2 follow-up statements
066 
WWUS53 KTOP 130146
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
846 PM CDT Fri May 12 2023

KSC013-130200-
/O.CON.KTOP.TO.W.0014.000000T0000Z-230513T0200Z/
Brown-
846 PM CDT Fri May 12 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR EAST
CENTRAL BROWN COUNTY...
    
At 846 PM CDT, a severe thunderstorm capable of producing a tornado
was located 2 miles west of Robinson, moving northeast at 30 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
east central Brown County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3973 9534 3973 9539 3980 9541 3986 9534
TIME...MOT...LOC 0146Z 222DEG 26KT 3981 9534 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$
948 
WWUS53 KTOP 130151
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
851 PM CDT Fri May 12 2023

KSC013-130200-
/O.EXP.KTOP.TO.W.0014.000000T0000Z-230513T0200Z/
Brown-
851 PM CDT Fri May 12 2023

...THE TORNADO WARNING FOR EAST CENTRAL BROWN COUNTY WILL EXPIRE AT
900 PM CDT...
                
The storm which prompted the warning no longer appears capable of 
producing a tornado. Therefore, the warning will be allowed to 
expire.

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Kansas.

Remember, a Severe Thunderstorm Warning still remains in effect for
Brown County until 915 PM CDT.

LAT...LON 3973 9534 3973 9539 3980 9541 3986 9534
TIME...MOT...LOC 0150Z 231DEG 25KT 3983 9531 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 12, 6:55 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 12, 6:55 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
655 PM CDT Fri May 12 2023

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 226 PM CDT Fri May 12 2023

Forecast Highlights:

-Strong to severe thunderstorms remain possible this afternoon and
evening in eastern Kansas.

-Cooler air arrives early next week.

-At least slight chance POPs are in the forecast most days.

Forecast Discussion:

At 19Z, a compact and stacked area of low pressure was spinning over
southwestern Nebraska. Thunderstorms had been rapidly developing
on the northern side of the system in central Nebraska as lower
pressure approached that area. Farther south, a warm, humid and
unstable air mass was in place over eastern Kansas where dew
points had reached the upper 60s and 70 degrees. Mesoanalysis
showed surface based instability between 3500 and 4500 J/kg and
effective bulk wind shear up to 40 kts just ahead of a surface
boundary extending southward from the center of the surface low.
However, a special release 19Z radiosonde from Topeka showed a
stout cap in place between 850 and 800 mb.

Given the cap, it will take a little extra forcing to get convective
initiation. Current thinking is that development could occur between
21Z and 23Z, east of a line from Marysville to Manhattan to
Council Grove. CAMs are still not in complete agreement on timing
and location but confidence is generally moderate to high that at
least scattered storms will develop. Given the parameters
mentioned previously, severe weather could occur with any storm
that develops. Large hail up to 2 inches in diameter and damaging
wind to 70 mph remain possible. The tornado threat is slightly
elevated as well, especially in far northeast Kansas where SRH is
expected to increase into this evening. POPs decrease quickly
after midnight with storms moving east.

The surface low will move into Iowa tomorrow, taking the highest
theta-e air to our east. Temperatures remain on the warm side
tomorrow with highs in the 80s. Dry weather is currently expected.

Atmospheric features become more subtle but POPs increase a bit
on Sunday with some models showing a weak perturbation aloft. A
cooler air mass moves into the region early next week as a surface
ridge slides in from the north. Northwest flow becomes established
aloft by Tuesday. Models show a few subtle waves in the flow that
could initiate some showers or storms. Thus, most days next week
have at least slight chance POPs from NBM. Several long range
models show a stronger system moving through the Upper Midwest
late next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 654 PM CDT Fri May 12 2023

Will maintain the VCTS mention at TOP/FOE for the first couple of
hours in the period, as storms are scattered along a boundary set
up from Seneca to Dunlap. Updrafts near the terminals may
struggle to sustain themselves for very long, as has been the case
so far, but a few storms within the line have managed to become
more intense so will continue to monitor that potential this
evening. Outside of convection, expect SSE winds to veer to the SW
late tonight and then to the west during the day Saturday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Teefey
AVIATION...Picha
Hazardous weather outlook, May 12, 2:34 PM CDT, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Topeka KS
234 PM CDT Fri May 12 2023

KSZ008>012-020>024-026-034>040-054>056-058-059-131945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
234 PM CDT Fri May 12 2023

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms are possible mainly across northeast
and east central Kansas late this afternoon and tonight. Large hail
up to two inches in diameter and damaging wind gusts to 70 mph will
be the main hazards. A tornado or two is also possible, especially in
far northeast Kansas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, May 12, 7:08 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
708 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     TORNADO          1 WSW RESERVE           39.97N 95.58W
05/12/2023                   BROWN              KS   TRAINED SPOTTER

            SPOTTER REPORTS TORNADO ON THE GROUND
            NORTHEAST OF SABETHA.

&&

AJ
Local storm report, May 12, 7:10 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
710 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             3 WSW WILLIS            39.71N 95.56W
05/12/2023  E1.50 INCH       BROWN              KS   NWS EMPLOYEE

&&

SMB
Local storm report, May 12, 7:22 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
722 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             2 NNW WILLIS            39.75N 95.53W
05/12/2023  M2.00 INCH       BROWN              KS   NWS EMPLOYEE

            MEASURED 2.2 INCH HAIL 1 MILE NORTH OF HWY
            73 AND 170TH ST.

&&

CP
Local storm report, May 12, 7:37 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
737 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     TORNADO          2 W WHITING             39.58N 95.65W
05/12/2023                   JACKSON            KS   NWS EMPLOYEE

            TORNADO ON THE GROUND WEST OF WHITING.

&&

AJ
Local storm report, May 12, 7:44 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
744 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             1 NW HOYT               39.26N 95.72W
05/12/2023  E0.75 INCH       JACKSON            KS   TRAINED SPOTTER

&&

SMB
Local storm report, May 12, 7:59 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
759 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             1 S MAYETTA             39.32N 95.72W
05/12/2023  M1.00 INCH       JACKSON            KS   PUBLIC

&&

AJ

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:00 PM CDTTornado Warning Tornado observedTOPBrown30 min
May 12, 7:01 PM CDTTornado WarningTOPBrown29 min
May 12, 7:13 PM CDTTornado WarningTOPJackson32 min
May 12, 7:15 PM CDTSevere Thunderstorm WarningTOPCoffey20 min
May 12, 7:19 PM CDTSevere Thunderstorm WarningTOPJackson, Shawnee41 min
May 12, 7:26 PM CDTSevere Thunderstorm WarningTOPBrown49 min
May 12, 7:32 PM CDTTornado WarningTOPBrown17 min
May 12, 7:40 PM CDTTornado Warning Tornado observedTOPBrown35 min
May 12, 7:44 PM CDTTornado Warning Tornado observedTOPJackson16 min
May 12, 7:53 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPBrown, Jackson52 min
May 12, 8:44 PM CDTSevere Thunderstorm WarningTOPBrown31 min
May 12, 8:59 PM CDTAreal Flood AdvisoryTOPBrown, Jackson3 hr
May 12, 10:17 PM CDTSpecial Weather StatementTOPNemaha28 min
May 12, 10:54 PM CDTSpecial Weather StatementTOPNemaha36 min
May 12, 11:11 PM CDTSpecial Weather StatementTOPBrown49 min

Nearby

Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.